Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 103, NWS Des Moines, IA

June 10, 2012Adair County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 10, 2012, 9:37 PM CDT for Adair County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2012, 9:37 PM CDT (02:37 UTC)
Expired
Jun 10, 2012, 10:15 PM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Adair County, IA

The radar

The Des Moines radar (KDMX), 88 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 3:42 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
863 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.3
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

245 
WUUS53 KDMX 110237
SVRDMX
IAC001-110315-
/O.NEW.KDMX.SV.W.0103.120611T0237Z-120611T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
937 PM CDT SUN JUN 10 2012

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAIR COUNTY IN SOUTHWEST IOWA...

* UNTIL 1015 PM CDT

* AT 933 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15
  MILES SOUTHWEST OF GREENFIELD...OR 20 MILES SOUTHEAST OF
  ATLANTIC...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FONTANELLE AROUND 950 PM CDT.
  GREENFIELD AND ORIENT AROUND 955 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.

&&

LAT...LON 4128 9470 4129 9471 4137 9470 4147 9424
      4117 9425 4116 9464 4116 9470
TIME...MOT...LOC 0237Z 254DEG 32KT 4123 9467
WIND...HAIL 60MPH 1.00IN

$$

JUNGBLUTH
2 follow-up statements
015 
WWUS53 KDMX 110257
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
957 PM CDT SUN JUN 10 2012

IAC001-110315-
/O.CON.KDMX.SV.W.0103.000000T0000Z-120611T0315Z/
ADAIR IA-
957 PM CDT SUN JUN 10 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ADAIR COUNTY
UNTIL 1015 PM CDT...

AT 952 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR GREENFIELD...OR 18 MILES NORTH
OF CRESTON...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN ADAIR COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE 
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE 
HOME...SEEK SHELTER IN A REINFORCED BUILDING.

&&

LAT...LON 4128 9470 4129 9471 4137 9470 4147 9424
      4117 9425 4116 9464 4116 9470
TIME...MOT...LOC 0257Z 248DEG 34KT 4132 9443
WIND...HAIL 60MPH <.75IN

$$

JUNGBLUTH
636 
WWUS53 KDMX 110314
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1014 PM CDT SUN JUN 10 2012

IAC001-110324-
/O.EXP.KDMX.SV.W.0103.000000T0000Z-120611T0315Z/
ADAIR IA-
1014 PM CDT SUN JUN 10 2012

...THE SEVERE THUNDERSTORM WARNING FOR ADAIR COUNTY WILL EXPIRE AT
1015 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS MAY STILL MOVE INTO ADAIR COUNTY 
THIS EVENING...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT 
UNTIL 11 PM.

LAT...LON 4128 9470 4129 9471 4137 9470 4147 9424
      4117 9425 4116 9464 4116 9470
TIME...MOT...LOC 0314Z 248DEG 34KT 4137 9423

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 6:41 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 10, 6:41 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
641 PM CDT SUN JUN 10 2012

...UPDATED FOR THE 00Z AVIATION DISCUSSION...

.SHORT TERM.../TONIGHT/
MAIN FOCUS FOR THE PERIOD TONIGHT WILL BE FRONTAL BOUNDARY
CROSSING THE STATE AND ASSOCIATED CONVECTION. RAP/HRRR/NAM ALL
INDICATE SCATTERED CONVECTION DEVELOPING LATE THIS AFTERNOON IN
WESTERN IOWA WITH LINE FILLING IN BY 00Z AS COLD AIR ALOFT
WEAKENS/DISSIPATES CAP. COLD POOL ASSOCIATED WITH THE CONVECTION
SHOULD REMAIN PROGRESSIVE WITH LINE MOVING EASTWARD NICELY THROUGH
THE EVENING. MAIN CONCERNS FOR SEVERE WEATHER WILL BE LARGE HAIL
AND DAMAGING WINDS AS DEWPOINT DEPRESSION A BIT LARGE FOR A
TORNADIC THREAT. MAY ALSO GET SOME GUSTNADOES ON FRONT OF LINE
GIVEN THE DRY SOIL CONDITION WITH WINDS EASILY PICKING UP DUST AND
HIGHLIGHTING ANY LEADING EDGE CIRCULATIONS. STORMS SHOULD PUT DOWN
SOME HEAVY RAIN BUT THE PROGRESSIVE NATURE WILL LIMIT OVERALL
TOTALS WITH AMOUNTS OF ONE HALF INCH TO INCH AT MOST.

.LONG TERM /MONDAY THROUGH SUNDAY/...NO MAJOR FORECAST CONCERNS
OVER DURING THE EXTENDED PERIOD WITH A STRONG UPPER LEVEL RIDGE
BUILDING INTO THE EASTERN TWO-THIRDS OF THE COUNTRY MID TO LATE
WEEK. LATEST ECMWF AND GFS CONTINUE TO TREND DRIER WITH THE
SURFACE HIGH PRESSURE DOMINATING THE WEATHER PATTERN AND BLOCKING
ANY SIGNIFICANT MOISTURE TRANSPORT FROM THE GULF INTO THE REGION.
LEANED TOWARD A BLEND OF THE ECMWF/GFS THROUGH THE END OF THE WEEK
AND THEN THE ECMWF DURING THE WEEKEND.

MONDAY AND TUESDAY...SOME LINGERING POPS DURING THE MORNING
HOURS MONDAY AS THE COLD FRONT LOOKS TO BE CLEARED OF THE FORECAST
BY AROUND 12Z OR EARLIER. SECONDARY COLD FRONT WILL SWEEP ACROSS
THE STATE MONDAY NIGHT AND BRING THE MUCH COOLER TEMPS INTO THE
FORECAST AREA BY TUESDAY. SHOULD BE ENOUGH MIXING BEHIND THE
TROUGH MONDAY...ESPECIALLY WITH MAINLY BEING WESTERLY FLOW....TO
WARM MAX TEMPS BACK INTO THE 80S IN THE SOUTH.

WEDNESDAY THROUGH FRIDAY...A FEW WEAK SHORTWAVES TRY TO BRING
SOME MOISTURE INTO THE STATE AND POSSIBLY A FEW THUNDERSTORMS. GFS
IS A LITTLE MORE BULLISH WITH A SHORTWAVE ON THURSDAY COMPARED TO
THE ECMWF BRINGING A SHORTWAVE THROUGH WEDNESDAY ACROSS WESTERN
IOWA. SOUNDINGS SUGGEST MAINLY HIGH BASED AND WITH SIGNIFICANT DRY
AIR MASS TOWARDS THE SURFACE...HAVE LOW CONFIDENCE WRT TO ANY
SUBSTANTIAL ACCUMULATING RAINFALL. KEPT CONDITIONS DRY OR SLIGHT
POPS DURING THIS TIME FRAME.

SATURDAY AND SUNDAY...ECMWF BEGINS TO BREAK DOWN THE RIDGE WHILE
THE GFS BECOMES MORE ZONAL BY THE WEEKEND. ECMWF HAS A DECENT
COLD FRONT THROUGH SATURDAY NIGHT INTO SUNDAY AND HAVE INTRODUCED
SOME CHANCE POPS ATTM. THE LATEST GFS KEEPS THE RIDGE IN PLACE
THROUGH EARLY NEXT WEEK.

&&

.AVIATION...11/00Z
COLD FRONT WILL MOVE ACROSS CENTRAL IOWA TONIGHT AND BRING
THUNDERSTORMS TO THE REGIONS. ALL SITES HAVE A 2 HOUR WINDOW OF
THUNDERSTORMS AT SOME POINT THIS EVENING THEN DRIER AIR QUICKLY
MOVES BACK IN. MVFR OR LOWER CIGS POSSIBLE IN THE VICINITY OF
STORMS. POSSIBLE FOR A FEW STRONG GUSTS WITH THE STORMS. SOUTHERLY
WINDS WILL SWITCH TO THE WEST/NORTHWEST WITH THE FROPA. A BREEZY
WESTERLY WIND AND VFR CONDITIONS CAN BE EXPECTED ON MONDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COGIL
LONG TERM...PODRAZIK
AVIATION...DONAVON
Hazardous weather outlook, Jun 10, 3:52 PM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
352 PM CDT SUN JUN 10 2012

IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>073-081>083-
092>094-111100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-
POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-
DECATUR-
352 PM CDT SUN JUN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS EVENING INTO TONIGHT
ACROSS THE AREA. SOME SEVERE WEATHER IS EXPECTED WITH THESE
STORMS INCLUDING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS THIS
EVENING. BRIEF HEAVY RAIN WILL ALSO OCCUR WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR PERIODIC THUNDERSTORMS WILL RETURN THURSDAY THROUGH
SATURDAY...MAINLY IN THE WEST. IT IS TOO EARLY TO DETERMINE THE
THREAT FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED PRIMARILY THIS EVENING.

IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-111100-
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-
MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
352 PM CDT SUN JUN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE INTO THE AREA LATER THIS EVENING. THERE
EXISTS THE POSSIBILITY OF LARGE HAIL AND DAMAGING STRAIGHT LINE
WIND WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NON SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY MORNING ACROSS
THE AREA.

CHANCES FOR PERIODIC THUNDERSTORMS WILL RETURN THURSDAY THROUGH
SATURDAY...MAINLY IN THE WEST. IT IS TOO EARLY TO DETERMINE THE
THREAT FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE TONIGHT.

CC

In the hours before

Special weather statement, Jun 10, 6:29 PM CDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
629 PM CDT SUN JUN 10 2012

IAZ015-023-110000-
PALO ALTO-POCAHONTAS-
629 PM CDT SUN JUN 10 2012

THUNDERSTORMS WILL MOVE NORTHEAST AT 45 MPH THROUGH POCAHONTAS
COUNTY INTO SOUTHERN PALO ALTO COUNTY BY 7 PM.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  POCAHONTAS...         HAVELOCK...           ROLFE...
  PLOVER...             MALLARD...            WEST BEND...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

JUNGBLUTH
Special weather statement, Jun 10, 6:33 PM CDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
633 PM CDT SUN JUN 10 2012

IAZ004-015-110000-
EMMET-PALO ALTO-
633 PM CDT SUN JUN 10 2012

STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 40 MPH FROM PALO ALTO
COUNTY INTO EMMET COUNTY THROUGH 7 PM.

PEA SIZE HAIL AND WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  DOLLIVER...GRAETTINGER...WALLINGFORD

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

JUNGBLUTH
Local storm report, Jun 10, 6:49 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
649 PM CDT SUN JUN 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     4 SW WALLINGFORD        43.28N 94.85W
06/10/2012                   EMMET              IA   TRAINED SPOTTER

            2 FOOT DIAMETER TREE KNOCKED OVER. AN OLD AND SMALL
            GARAGE SUSTAINED MINOR STRUCTURAL DAMAGE. WINDS ESTIMATED
            NEAR 50 MPH.

&&

DEITSCH
Special weather statement, Jun 10, 7:27 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
727 PM CDT SUN JUN 10 2012

IAZ005-006-016-024-025-035-110100-
HANCOCK-HUMBOLDT-KOSSUTH-WEBSTER-WINNEBAGO-WRIGHT-
727 PM CDT SUN JUN 10 2012

SCATTERED THUNDERSTORMS EXTENDING FROM FORT DODGE TO BANCROFT WILL
PRODUCE GUSTY WINDS AS THEY MOVE EAST INTO WINNEBAGO...HANCOCK AND
WRIGHT COUNTIES THROUGH 8 PM.

WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  THOR...               LU VERNE...           LAKOTA...
  HARDY...              VINCENT...            TITONKA...
  WESLEY...             RENWICK...            CORWITH...
  RAKE...               GOLDFIELD...          BUFFALO CENTER...
  WODEN...              EAGLE GROVE...        LAKE CORNELIA...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

JUNGBLUTH
Special weather statement, Jun 10, 8:25 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
825 PM CDT SUN JUN 10 2012

IAZ006-007-110200-
WINNEBAGO-WORTH-
825 PM CDT SUN JUN 10 2012

STRONG THUNDERSTORMS OVER WINNEBAGO COUNTY AND WESTERN WORTH COUNTY
WILL PRODUCE GUSTY WINDS AND SOME BLOWING DUST BEFORE THE RAIN HITS
UNTIL 9 PM.

WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  HANLONTOWN...         LAKE MILLS...         JOICE...
  SCARVILLE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

JUNGBLUTH
Local storm report, Jun 10, 8:49 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
849 PM CDT SUN JUN 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     TSTM WND DMG     5 N ATLANTIC            41.47N 95.01W
06/10/2012                   CASS               IA   EMERGENCY MNGR

            LARGE TREE TOPPLED OVER POWER LINES ALONG OLIVE STREET
            SOUTH OF INTERSTATE 80.

&&

DEITSCH

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:05 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass40 min
Jun 10, 9:34 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.